News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Can Alprazolam Cause Hypertension?


 IA-66216 - Wed Nov 04, 2009 5:12 pm

I am a 32 male caucasian. I have had an interesting year and a half medically. After taking Flomax for incorrectly diagnosed prostate infection, I had some sort of reaction to the drug. Or at least the drug triggered something within my body that was previously dormant. Last taken in July of 2008. Since then I have had a strange series of ailments, including panic attacks which I never had prior to Flomax. I also experienced a change in my vision which has improved somewhat but still persists today. I experience limb weakness, and tingling in my scalp and temples. I also have pain in my knees and burning in my ankles and feet.

I have seen several doctors, including two different neurologists. One neuro prescribed me Alprazolam .5 mg 3 x daily as needed. For a long time, after my panic attacks subsided I did not need to take the drug. For whatever reason, the sensations in my limbs, and skull have worsened, and I am taking Alprazolam sometimes three times a day but almost never more than that. I do not have anxiety anymore but my neuro told me it would help with the parasthesia, which it seems to do.

Now to my point, my blood pressure has always been fine. I don't exercise too much but I am somewhat active, and I am not terribly overweight (5'6", 160). I drink moderately which I know is a no-no when it comes to BP. Still, never an issue until about 5-6 months ago. I went to the doctor and BP was 146/86. I was a little surprised but not terribly worried. Since then, I have had my BP tested by several different doctors offices, and the local pharmacy and have had ranges from 140/80 to 170/100. The last reading of 170/100 was at my second neurologists office. The nurse waited about 2 minutes and tested my BP again and it was 146/82. Ironically, the one time I was at the doctors, about 3 weeks ago, specifically to talk to them about my BP I had not taken any Alprazolam that morning and my BP reading was 126/71.

Each time I have had a high reading I have taken Alprazolam. I am curious if there could be some paradoxical causation where the drug is actually increasing my BP. I have found very little information on the internet that suggests Alprazolam could cause such a thing except for on this website where it does say that Alprazolam can cause Hypertension. When I don't take Alprazolam, though, the sensations and pain I experience are uncomfortable to say the least. My neuro wants me to get on BP meds but I wonder if there is something more I can do to avoid that because I heard some of them carry bad side effects. If I did have to get on a med for BP, what would be some of the ones that are generally easier on the body than some of the nastier ones? Thanks in advance for your response. Any other professional insight you might have to offer about my other symptoms would be welcome. I can provide more information but I didn't think that applied to this thread.

Thank you,

IA
 John Kenyon, CNA - Wed Nov 11, 2009 12:02 am

User avatar Hello -- You come across as a profoundly anxious and somatically aware person. This happens. Some of us are, some are not, but anxiety is such an unpleasant emotion it often becomes disabling. Alprazolam is a good rescue drug (to abort panic attacks) but is not a good long-term therapy for anxiety. It's working for you now, but there are other, better long-term medications. Also, alprazolam (brand name Xanax) is known, in rare patients, to cause paradoxical effects, but elevated blood pressure is not one of them in the literature so far as I am aware. Mostly what it has been known to do is produce agitation in a certain few patients. The elevated BP needs to be evaluated separately, as it may be a separate problem (comorbidity, the condition of having more than one problem at the same time). Of course it also could be secondary to anxiety, which is one more reason to have it evaluated.

The use of Flowmax (tamulosin) can cause a number of untoward side-effects including lowered BP. There is always the possibility that a latent anxiety-related disorder can be unmasked by use of certain medications, so this may have been the case with you, although the problem likely was dormant beneath the surface anyway. It is impossible to be certain, but it's also not worth trying to determine, either. The anxiety and elevated BP are your problems of the moment. You have, for the moment, managed the panic attacks, and a BP med may well be indicated as well. There are a whole lot of different drugs for this, from many different families, and any of them can work well with one person and not another. None of them generally have disastrous side effects, but rather annoying ones, so it's important your doctor choose the starting one based upon all he knows about your history. If one doesn't work there are plenty more to choose from. It's impossible, from a distance, to name one as more or less likely to work for you and agree with you, but there are so many available you should be able to arrive at the right one in one or two tries.

I hope this is helpful. Good luck to you and please follow up with us here as needed.
 LadyBrubaker - Thu Nov 12, 2009 10:35 am

Do you know anything about Adipex? I took 8 yes eight 37.5mg Adipex tablets at 11pm last night following a very heated divorce argument while completely intoxicated on 2 Patrone shots and 3 Apple Martinis at home.

I did not sleep at all last night
My hands are clammy and Shaky
I feel cold
gritting my teeth
severe headache
flickers of flashes in peripheral vision

I'm at work as a web developer and wandering is that stupid drunk attack going to kill me today?
 John Kenyon, CNA - Fri Nov 20, 2009 4:09 pm

User avatar Hello -- Well you defintely took what could be considered an overdose of Adipex, which is an amphetamine-type diet drug. It was taken in combination with alcohol which, while not generally a real good idea, may well have helped you avoid more serious consequences in this case, since Adipex is a stimulant (and does any possible damage via that route) while the drinks were alcoholic and so somewhat counteract the potentially dangerous overstimulation you might otherwise have experienced.

The subsequent symptoms are a combination of the two on a mornng-after basis. Unlikely to kill you, this certainly still wasn't a healthy or wise thing to do, and obviously didn't solve the problem you were dealing with. I hope this isn't lost on you.

Your post was delayed by about a week, so I'm assuming you've recovered fully now from the unpleasant results of what you took into your body. Again, it could have been worse, but in general it's unwise to mix any sort of drug with alcohol. It just happens to have probably been providential in this instance that you did just that.

Kindly think several times before even considering this sort of thng in future. There are things that obviously need to be worked out, and this doesn't get you there. Talking and/or sound legal advice likely will. Meanwhile, if you do feel any lingering aftereffects of this "experiment" I'd suggest seeing a doctor and being very frank about what happened. Doctors aren't in the business of judging you but of helping. I'm hoping by now both the hangover and the other problems are resolved. Please let us know. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here